Reverse Opioid Overdose with Naloxone and Save a Life
Opioid overdoses have become prevalent in the United States. Due to the rise of opioid or narcotic related deaths, emergency personnel and caregivers of those dependent on narcotics are now carrying medications to quickly reverse the effects of narcotics. Naloxone is a medication used to reverse the effects of an opioid overdose.
Naloxone works by attaching itself to the same receptors in the brain that receive narcotics. It blocks and removes the narcotic from reaching those receptors for thirty to ninety minutes.
Naloxone only works on opioids such as:
Although naloxone has no effect on other drugs such as alcohol, cocaine, or benzodiazepines, it is safe to administer when other drugs are present.
What Happens During Opioid Overdose?
An overdose of narcotics can suppress the respiratory system which can cut off oxygen to the brain. Lack of oxygen can cause irreversible brain damage in a short amount of time. Therefore, it is important to recognize and react quickly to a possible overdose. Signs of an opioid overdose include:
- Slow respirations
- Marked drowsiness
- Loss of consciousness
- Pinpoint or small pupils
Opioid overdose can happen quickly. Naloxone can be given quickly and with a minimal amount of training in some forms. It works within five minutes. Naloxone can be administered via:
- Intramuscular injection
- Subcutaneous injection
- Nasal spray
Naloxone is usually given as an intramuscular injection during emergency situations. It can be prescribed to family members or caregivers of those taking narcotics in the event of an overdose and comes in a small, convenient, hand-held automatic injector. It is a prefilled dose and provides verbal commands on how to administer the injection. Naloxone is injected in the outer thigh and can be given through a person’s clothing.
Subcutaneous injections of naloxone are given by professional medical providers. The medication is injected under the skin.
Naloxone can be given via nasal spray. It comes in a prefilled device and is sprayed into one nostril. Some states have approved the nasal spray for use by family members and caregivers.
Intravenous administration of naloxone can only be given by professional medical providers. It is directly injected into the bloodstream.
If the person has stopped breathing it is vital to give the naloxone injection and then immediately call 911.
What Happens if Naloxone Doesn’t Work?
If the initial injection does not work it may be necessary to give the person another injection every two to three minutes. The effects of naloxone can wear off before the effects of the opioid so multiple injections may be necessary. Naloxone also initiates the drug detox process, so additional symptoms may be present.
After administering naloxone it is important to stay with the person until emergency personnel arrive to ensure their breathing does not slow or stop.
Opioid overdoses can cause damage to a person within minutes. Naloxone provides lifesaving care to quickly stop and reverse the effects of the narcotic and prevent death and brain damage.
About the author:
Greg opened his home and heart to alcoholics and addicts in 2003. He is a Certified Addictions Treatment Counselor (CATCI). Starting in 2009 Greg has fostered the growth of Ocean Hills Recovery into one of the most respected and effective treatment centers in the area and has been working with people with addictions since March of 2001. Greg believes in a holistic approach to recovery. His focus is on drug alcohol addiction treatment with a combination of 12 Step work, therapy and counseling, and the rejuvenation of the body through healthful eating and exercise. He has designed his program to foster a family-like atmosphere and believes that people in recovery are just beginning their lives. He encourages the people he works with to learn to enjoy life in sobriety. Greg is married to Nicole; they have two adorable sons together and an energetic yellow Labrador Retriever.